Nebraska, 2018

Winter Weather in Nebraska, February 4, 2018

February 4, 2018 · NWS OAX · 1 event in 1 county or zone

An area of light snow fell across southeast Nebraska early in the morning on February 4th. Amounts were generally an inch or less.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An area of light snow fell across southeast Nebraska early in the morning on February 4th. Amounts were generally an inch or less. The highest amount was 1.5 inches at Feirbury in Jefferson County. Some wind with the light snow caused blowing snow conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 4, 3:31 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Feb 4, 3:31 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
331 AM CST Sun Feb 4 2018

.SHORT TERM...(Today through Monday Night)
Issued at 322 AM CST Sun Feb 4 2018

At 3am wind chills ranged from 10 degrees in far southeast
Nebraska to around -18 in far northeast Nebraska with winds
gusting from 20 to around 35 mph. A quick burst of light snow
continued to make its way out of southeast Nebraska and southwest
Iowa. Wind chill values may flirt with -20 near the NE/SD border
this morning for an hour or so, but are not expected to warrant a
wind chill advisory at this time.

Another round of light snow will graze the southeastern portion of
the CWA this morning, dropping accumulations of an inch or less
mainly along and southwest of a line from Albion to Falls City.
Skies will clear behind this system this afternoon, but temperatures
will struggle to reach the mid teens. Chilly conditions will
continue through Sunday night with lows in the single digits.

Another more robust looking wave will make its way out of the
northern Rockies, and impact the area early Monday morning through
Monday evening. This system appears to have relatively strong
isentropic upglide and Q-vector convergence at both the upper and
lower levels Monday morning.  The NAM and GFS produce 3-4 inches
across the northeastern half of the CWA and a quick analysis with
the Garcia method indicates amounts of up to 6 inches may be
possible in western Iowa. On the other end of the spectrum, the
ECMWF and SREF remain more conservative and progress the wave
further west, leaving us with an inch or less. Bottom line, the
energy driving this system currently resides over the Gulf of
Alaska, making it hard to pin down specifics just yet. For now the
best estimate is likely 1-4 inches along and northwest of a line
from Niobrara, NE to Clarinda Iowa, with highest amounts in west
central Iowa.

.LONG TERM...(Tuesday through Saturday)
Issued at 322 AM CST Sun Feb 4 2018

Then next round of snow in this active pattern looks to impact the
region Tuesday through Tuesday night.  The NAM appears to be
trending towards the more optimistic ECMWF, bringing precip
through the majority of the CWA. The GFS continues to counter this
with the wave merely skimming along the KS/NE border. However,
most models seem to agree that temperatures will remain cool
Tuesday with highs in the teens and 20s. Wednesday and Thursday
will be dry and slightly warmer before colder air and another
shot at light snow arrives Friday. Once again models diverge on
the timing and strength of this frontal passage.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1127 PM CST Sat Feb 3 2018

Upper level disturbance dropping out of the Dakotas has helped
induce areas of -SN currently dropping into nern NE. Given
activity is widely scattered in nature, will limit TEMPO groups to
2 hours at all terminals. MVFR cigs then expected to prevail until
mid morning, with conditions improving to VFR by late morning.
Tight pressure gradient over the region will keep NW winds rather
gusty through most of today. Crosswind threat is minimal at best.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...KG
LONG TERM...KG
AVIATION...DEE
Hazardous weather outlook, Feb 3, 3:35 PM CST, 13 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
335 PM CST Sat Feb 3 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-041145-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
335 PM CST Sat Feb 3 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

Some light snow will be possible tonight as arctic air moves back
into the area. Minor accumulations less than an inch will be
possible across parts of eastern Nebraska through Sunday morning.

Wind chill values from 5 below to 15 below will also be possible
late tonight into Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Another weather system brings more snow chances to the area Monday.
Accumulating snow of one to three inches will be possible north
of a line from Columbus, Nebraska to Harlan, Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight or Sunday.

DeWald

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Jefferson

When
February 4, 5:00 AM CST to 10:00 AM CST
Where
Jefferson forecast zone
Reported by
Emergency Manager
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

A report of 1.5 inches of snow fell along with strong winds that made measurement of snow difficult.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742663.